Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 71, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 2, 2009, 6:03 PM EDT for Delaware County, Madison County, Indiana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 6:03 PM EDT (22:03 UTC)
- Expired
- Jun 2, 2009, 6:12 PM EDT
- In force
- 9 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Delaware County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 022203
SVRIND
INC035-095-022245-
/O.NEW.KIND.SV.W.0071.090602T2203Z-090602T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MADISON COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF ANDERSON...
WESTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...
THIS INCLUDES THE CITY OF MUNCIE...
* UNTIL 645 PM EDT
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 48
MILES SOUTHWEST OF ANDERSON...OR 15 MILES SOUTHWEST OF
INDIANAPOLIS. THIS STORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALL
STATE UNIVERSITY...YORKTOWN...WOODLAWN HEIGHTS...DALEVILLE...
COUNTRY CLUB HEIGHTS AND CHESTERFIELD
THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 24 AND 44.
LAT...LON 4010 8533 4008 8542 4008 8558 4005 8558
4002 8571 4019 8574 4035 8539
TIME...MOT...LOC 2203Z 180DEG 0KT 3959 8630
$$
KOCH2 follow-up statements
083
WUUS53 KIND 022206 CCA
SVRIND
INC035-095-022245-
/O.COR.KIND.SV.W.0071.090602T2203Z-090602T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MADISON COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF ANDERSON...
WESTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA...
THIS INCLUDES THE CITY OF MUNCIE...
* UNTIL 645 PM EDT
* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF ANDERSON...AND MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAWN HEIGHTS...COUNTRY CLUB HEIGHTS...BALL STATE UNIVERSITY...
YORKTOWN...DALEVILLE AND CHESTERFIELD
THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 23 AND 44.
LAT...LON 4010 8533 4008 8542 4008 8558 4005 8558
4002 8571 4019 8574 4035 8539
TIME...MOT...LOC 2203Z 246DEG 17KT 4004 8591
$$
KOCH000
WWUS53 KIND 022212
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT TUE JUN 2 2009
INC035-095-022222-
/O.CAN.KIND.SV.W.0071.000000T0000Z-090602T2245Z/
DELAWARE-MADISON-
612 PM EDT TUE JUN 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DELAWARE AND EAST
CENTRAL MADISON COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED GREATLY.
LAT...LON 4010 8533 4008 8542 4008 8558 4005 8558
4002 8571 4019 8574 4035 8539
TIME...MOT...LOC 2212Z 246DEG 17KT 4006 8586
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 2, 3:30 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EDT TUE JUN 2 2009 .DISCUSSION... RADAR MOSAIC SHOWS THUNDERSTORMS FORMING ALONG THE STATIONARY FNT ACRS CENTRAL INDIANA /CURRENTLY RIGHT OVR KIND/ AND SCT THUNDERSTORMS ACRS SRN IL...MO...KY...OH. TEMPS ACRS THE FA RANGE FROM UPR 80S S OF THE BOUNDARY TO MID 70S NORTHERN FA. WINDS NELY N OF THE BOUNDARY AND SWLY TO THE SOUTH OF IT. FORECAST FOCUS IS ON POPS/SEVERE/FLOOD POTENTIAL THIS EVENING/TONIGHT. GENERALLY LEANED TOWARD THE NAM WHERE TIMING DIFFERENCES OCCURRED AS GFS SEEMS TO BE A SLOW OUTLIER WITH FROPA. FOR TEMPS THEN LEANED MORE HEAVILY ON MET GUIDANCE. THIS AFTERNOON/EVENING...SCT CONVECTION FORMING ALONG THE BOUNDARY WILL CONTINUE THRU THE AFTERNOON/EVENING AND COVERAGE WILL INCREASE. PLENTY OF INSTABILITY SOUTH OF THE BOUNDARY WITH LAPS SFC CAPES OF 2000-3000 J/KG BUT IT DROPS OFF QUICKLY TO THE N. SHEAR FAIRLY WEAK SOUTH OF THE BOUNDARY BUT INCREASES NORTH OF THE BOUNDARY. EXPECTING SVR STORMS WITH THE MAIN THREATS OF WIND AND HAIL. WL ALSO HAVE TO WATCH HEAVY RAIN UP ACRS THE NORTH WHICH RECEIVED AROUND 2 INCHES LAST NIGHT. KEPT LIKELY POPS ACRS THE NORTH AND HIGH CHC POPS S. TONIGHT...SEVERE POTENTIAL SHUD DIMINISH WITHIN A COUPLE HOURS OF SUNSET AS INSTABILITY DROPS OFF. S/W APPROACHES THE FA AND LL JETLET PICKS UP ACRS THE SW. WITH THIS IMPINGING ON THE FNT EXPECT TO SEE STORMS CONTINUE. PW OF 1.5-2 INCHES MOVES ACRS THE AREA AS WELL. ALL THIS TOGETHER POINTS TO HEAVY RAIN AND FLOODING/FLASH FLOODING POTENTIAL. NAM/GFS BOTH GIVING OVER 2 INCH BULLSEYE ACRS THE AREA BUT SOUTH OF THE HEAVY RAIN AXIS FROM LAST NIGHT. THIS WL BEAR WATCHING. FOR POPS WENT CATEGORICAL EXCEPT FOR LIKELIES FAR S. WED...KEPT LIKELIES ACRS MUCH OF THE AREA IN THE MORNING AND THE SE IN THE AFTERNOON. WHILE SFC FNT IS S AND JUST ABOUT TO THE OH RVR BY 12Z...850 FNT IS STILL ACRS THE FA. PLENTY OF CONVERGENCE ALOFT WITH THIS FEATURE...HENCE THE HIGH POPS. ELEVATED NATURE WILL NOT PRECLUDE THUNDER BUT SHUD PRECLUDE ANY SVR RISK. KEPT FCST DRY THU-SAT. AFTER THAT MODELS NOT IN GOOD AGREEMENT ON TIMING OR STRENGTH OF NEXT SYSTEM AND FRONTAL POSITIONS WITH IT. FOR THIS REASON KEPT CHC THUNDER GOING SAT NT THRU MON NT. WILL HAVE TO REFINE AS MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS. && .AVIATION...DISCUSSION FOR 18Z TAFS CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY. OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN 10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT. COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR CIGS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CP
Hazardous weather outlook, Jun 2, 3:52 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 352 PM EDT TUE JUN 2 2009 INZ021-028>031-035>049-051>057-060>065-067>072-032000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 352 PM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. WITH A STATIONARY FRONT ACROSS THE AREA AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS ARE ALSO EXPECTED TO PRODUCE HEAVY RAINS CREATING A RISK FOR FLASH FLOODING TONIGHT. AS USUAL...ANY STORMS WILL ALSO BE A THREAT TO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY BUT NO SEVERE WEATHER IS EXPECTED. ADDITIONAL LOCALLY HEAVY RAINS WILL BE POSSIBLE. THERE IS A FLOOD ADVISORY FOR BANKFULL CONDITIONS ON THE WABASH RIVER FROM TUESDAY THROUGH FRIDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 2, 5:31 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CASTLETON 39.90N 86.05W
06/02/2009 E1.50 INCH MARION IN AMATEUR RADIO
1.5 INCH HAIL NEAR 86TH ST AND ALLISONVILLE RD.
&&
ETERRELLLocal storm report, Jun 2, 5:35 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL FISHERS 39.95N 86.02W
06/02/2009 E2.00 INCH HAMILTON IN AMATEUR RADIO
NEAR 111TH AND ALLISONVILLE RD.
&&
ETERRELLLocal storm report, Jun 2, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL FISHERS 39.95N 86.02W
06/02/2009 E1.75 INCH HAMILTON IN PUBLIC
WINDOW DAMAGE TO NWS EMPLOYEE/S HOUSE.
&&
ETERRELLLocal storm report, Jun 2, 5:45 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FLASH FLOOD INDIANAPOLIS 39.78N 86.15W
06/02/2009 MARION IN TRAINED SPOTTER
3 TO 4 INCHES OF WATER FLOWING OVER ROAD NEAR FALL CREEK
AND BROKENHURST RD
&&
ETERRELLLocal storm report, Jun 2, 5:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 N FISHERS 39.98N 86.02W
06/02/2009 M1.25 INCH HAMILTON IN NWS EMPLOYEE
0540 PM TSTM WND GST 2 N FISHERS 39.98N 86.02W
06/02/2009 E60 MPH HAMILTON IN NWS EMPLOYEE
&&
NIELDLocal storm report, Jun 2, 6:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 PM EDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 4 NE FISHERS 39.99N 85.97W
06/02/2009 E60 MPH HAMILTON IN AMATEUR RADIO
NEAR SR 238 AND I69.
&&
ETERRELLThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:03 PM EDT | Flash Flood Warning | IND | Tipton | 3 hr |
| Jun 1, 9:56 PM EDT | Flash Flood Warning | IND | Tippecanoe, Warren | 94 min |
| Jun 1, 10:40 PM EDT | Flash Flood Warning | IND | Clinton | 95 min |
| Jun 1, 11:26 PM EDT | Areal Flood Warning | IND | Tippecanoe, Warren | 3 hr |
| Jun 1, 11:55 PM EDT | Areal Flood Warning | IND | Clinton, Tippecanoe, Tipton | 3 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Fountain, Parke, Vermillion, Warren | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Sullivan, Vigo | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 23 hr |
| Jun 2, 11:51 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 23 hr |
| Jun 2, 3:00 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 45 min |
| Jun 2, 3:30 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 45 min |
| Jun 2, 3:43 PM EDT | Severe Thunderstorm Warning | IND | Henry | 47 min |
| Jun 2, 4:14 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 46 min |
| Jun 2, 4:42 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 48 min |
| Jun 2, 5:08 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 41 min |
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 49 min |
| Jun 2, 5:37 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 38 min |
| Jun 2, 5:44 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 22 min |
| Jun 2, 5:45 PM EDT | Flash Flood Warning | IND | Hamilton, Hancock, Madison, Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.